Hail, Scott
- When
- May 9, 5:30 AM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -100.910
Numerous thunderstorms moved through portions of southwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Numerous thunderstorms moved through portions of southwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 5:21 AM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 621 AM CDT Tue May 9 2023 .UPDATE... Issued at 621 AM CDT Tue May 9 2023 Radar indicates a strong thunderstorm developing rapidly in Scott county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg. Environment is favorable for elevated supercells with hail potential this morning. Per coodination with SPC, a severe thunderstorm watch will likely be required. Increased pops for the northern and eastern zones for the next several hours. && .SHORT TERM...(Today through Wednesday) Issued at 222 AM CDT Tue May 9 2023 There is showers and perhaps isolated storms early this morning across NE Colorado into NW Kansas. This activity is expected slowly to move eastward through the early morning hours, and perhaps weakening with time. One main question from this early morning activity is if it will reinforce a sfc boundary draped across western Kansas later today. Meanwhile, broad southwesterly flow aloft will continue across the state. This will result in a weak sfc low deepening with time today. As a result, the dryline will mix eastward today across far southwest Kansas. Ahead of the dryline and possibly reinforced front, dewpoints in the upper 50s to lower 60s are expected across the central and eastern counties. SBCAPE of 3000 J/kg should be realized by this afternoon. Will have to watch for the intersection of the southward moving front and the eastward mixing dryline. There might be enough convergence to spark storms this afternoon and evening. Will continue with the highest pops east of Highway 283 to account for this possible convective evolution. Directional shear throughout the atmospheric column is forecast to be pretty remarkable, although speed shear is a bit lacking. Still, bulk shear of 30-40 kt does suggest the possibility for a supercell or two along the converging frontal boundaries. If, in fact, a supercell does develop, then very large hail (2-3") and damaging winds would be the primary threat. Will have to watch out this afternoon and evening if a storm interacts with the boundaries enough to enhance low level wind shear. If this happens, then a window of an isolated tornado is possible. Overall confidence in any convective scenario remains low to moderate at this time. Seems like the ARW has the best handle on the mesoscale details at least at initialization. This activity will move out of the FA this evening. The rest of the evening and into the overnight hours should remain mainly tranquil. For Wednesday, the main synoptic low will continue to remain to our west. Additional storm activity is expected to develop across the higher terrain of Colorado and eventually move east across western Kansas during the afternoon and evening hours. Again, strong to severe storms will be possible with this activity Wednesday afternoon and evening. Again, looks like mainly a hail and wind threat. Will have to wait to see how today plays out before becoming more concerned with tomorrow due to confidence and convective evolution concerns. .LONG TERM...(Wednesday night through Monday) Issued at 222 AM CDT Tue May 9 2023 The synoptic low starts to eject out across the high plains Thursday. The synoptics and mesoscale details still support the notion for a more robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be realized during the afternoon and evening. One main concern is if storms will develop earlier in the day due to limited capping concerns and forcing from the synoptic low. If this happens, then the severe threat might be slightly tempered. Still, CIPS analogs and pattern recognition does support the notion to be weather aware for severe thunderstorms Thursday. Am still monitoring the global models as well as the eventual mesoscale models to get a more clear picture of how Thursday will play out. There still is quite a bit of uncertainty in storm coverage as well as storm mode at this time. If supercells do develop, then very large hail and damaging winds would be the main threats. Tornadoes could also be a more concern given the overall increasing wind shear ahead of the synoptic low. Something to monitor future forecasts at this time. Otherwise, dry air will eventually advect in Friday in the wake of the departing synoptic low. A lull in shower and thunderstorm activity may be possible during this time. Confidence beyond this time period continues to remain very low at this time. The overall synoptic flow pattern becomes weak with diverging solutions in the long term period. Will continue with the NBM pops and temps for now considering this building/continuing uncertainty. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday) Issued at 400 AM CDT Tue May 9 2023 VFR is expected through TAF pd. E to SE winds 15-30 kt will continue through much of the period. Right now confidence is too low to add TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS could end up likely to be the most impacted. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 61 87 59 / 20 20 30 60 GCK 91 60 86 58 / 20 10 40 60 EHA 92 59 87 55 / 10 10 40 60 LBL 94 61 87 57 / 10 10 30 60 HYS 86 59 86 59 / 40 40 50 50 P28 88 63 87 61 / 40 40 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023
KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Scott City around 625 AM CDT.
Other locations in the path of this storm include Grigston, Manning
and Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJOHNSONThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
38 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Nine power poles were blown down and extensive damage to trees and other objects.
A tree tood down a powerline when it fell.
In one hour, 1.31 inches of rain fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101241, 1101242, 1101280, 1101243, 1101244, 1101245, 1101246, 1101249, 1101247, 1101248, 1101251, 1101250, 1101252, 1101279, 1101253, 1101254, 1101255, 1101257, 1101256, 1101281, 1101266, 1101284, 1101267, 1101259, 1101262, 1101258, 1101283, 1101264, 1101282, 1101270, 1101261, 1101260, 1101263, 1101265, 1101268, 1101277, 1101275, 1101271, 1101269, 1101278, and more.